Erythema multiforme (EM) is one of the most serious dermatologic diseases. When it is minor, it may be uncomfortable and unsightly. When it is major, it may be life threatening. Typically associated with ingestion of drugs such as antibiotics, anticonvulsants or nonsteroidal anti-inflammatory medications, lesions most commonly appear approximately 10-14 days after exposure to the offending agent.1-2 Recurrent EM may also follow outbreaks of herpes simplex.1-4 Although the exanthem may appear on all parts of the body, characteristic lesions are frequently seen on the palms and soles. In many patients, palm and sole lesions appear as target shaped patches or plaques. Diagnosis of these lesions as erythema multiforme is important because EM may evolve to a life threatening condition if not treated and any offending agents removed. This case report delineates an eruption that clinically appeared to be erythema multiforme but histologically was granuloma annulare. The skin biopsy played an integral role in patient management and its role in managing EM-like eruptions may be critical. In the patient reported, medications being used were essential and changing them would have been problematic.
A 67 year-old woman was referred by her primary care physician for evaluation and management of an eruption on her palms. The eruption had been present for several weeks and was not painful. Her past medical history included asthma and coronary artery disease. Her medications included valsartan, omeprazole, clopidogrel, montelukast, levothyroxine, folic acid, buproprion and fluticasone propionate and salmeterol. In addition, she took various over the counter supplements but stated that her medications and supplements had not changed recently. She reported no allergies to medications, but was â€œsensitiveâ€ to epinephrine. She had recently traveled to Mexico, but reported no illnesses during or after that trip. She lived alone and consumed alcohol sparingly. She denied use of intravenous drugs.
Examination of her palms revealed indurated, erythematous plaques measuring 1-2 cm on the volar aspect of her hands (Figure 1). No bulla, vesicles, sloughing or other desquamation were noted. Her oropharynx and eyes were normal. The remainder of her cutaneous examination was unremarkable. A 3 mm punch biopsy of the lesion was notable for collagen degeneration and granulomatous changes (Figure 2). These changes were felt to be compatible with granuloma annulare. Typical changes found in erythema multiforme were not observed.
Erythema multiforme and granuloma annulare (GA) are relatively common dermatologic conditions.3 Even though they are distinct entities, they share some commonalities, including a poorly understood pathogenesis,1-2 infection and sun exposure as potential precipitating factors,1,3-6 and vascular deposition of immunoglobulin M (IgM) and complement (C3).3,6-7 In addition, both EM minor and GA are self-limited, oftentimes asymptomatic or mildly pruritic diseases that can occur at any age and resolve spontaneously with the potential to recur.3,5,7-8
Although the pathogeneses of EM and GA are not fully understood, these disorders are hypothesized to be immune-mediated